Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 66, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 23, 2021, 5:56 PM MST for Apache County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 5:56 PM MST (00:56 UTC)
- Expired
- Jul 23, 2021, 6:30 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 175 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WUUS55 KFGZ 240056 SVRFGZ AZC001-240130- /O.NEW.KFGZ.SV.W.0066.210724T0056Z-210724T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 556 PM MST Fri Jul 23 2021 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Apache County in northeastern Arizona... * Until 630 PM MST. * At 556 PM MST, a severe thunderstorm was located 14 miles east of Lyman Lake State Park, or 21 miles northeast of Springerville, moving southeast at 15 mph. HAZARD...Quarter size hail and wind gusts to 45 mph. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... St. Johns. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3446 10944 3455 10935 3451 10907 3432 10919 TIME...MOT...LOC 0056Z 294DEG 14KT 3441 10914 HAIL...1.00IN WIND...<50MPH $$ McCollum
1 follow-up statement
844
WWUS55 KFGZ 240124
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
624 PM MST Fri Jul 23 2021
AZC001-240134-
/O.EXP.KFGZ.SV.W.0066.000000T0000Z-210724T0130Z/
Apache-
624 PM MST Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
630 PM MST...
The storm which prompted the warning in St. Johns and the
surrounding area has weakened below severe limits, and no longer
poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3446 10944 3455 10935 3451 10907 3432 10919
TIME...MOT...LOC 0124Z 294DEG 14KT 3437 10903
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 23, 2:00 PM MST, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 200 PM MST Fri Jul 23 2021 .SYNOPSIS...Continuous rounds of scattered to widespread showers and thunderstorms can be expected through much of the weekend. As a result, the threat of flash flooding as well as an isolated strong to severe storm will remain. Storm coverage begins to decrease early next week, becoming more isolated to scattered. && .DISCUSSION...Widespread showers and thunderstorms will continue over much of northern Arizona this afternoon. Flash flooding from heavy rainfall is expected to be the primary threats with these storms. However, with some destabilization occurring this afternoon, a few isolated strong to severe thunderstorms will be possible this afternoon and into the early evening hours. An inverted trough over western Texas/New Mexico will continue to propagate westward into Arizona this weekend. With significant monsoonal moisture in place over much of Arizona, scattered to widespread showers and thunderstorms are expected to continue through much of the weekend. Significant flash flood threat is expected to continue through the weekend over much of northern Arizona, as a result, the Flash Flood Watch has been extended into Sunday evening. With the increased synoptic-scale lift from the approaching wave, nocturnal showers and thunderstorms are expected each night through Sunday. Latest hi-res guidance has an MCS developing this evening over eastern Arizona and pushing westward across the state overnight resulting from the increase dynamic support. Saturday, with the trough moving westward across the state, the greatest lift moves southeastward. Greatest potential for flash flooding will then be for areas along and southwest of the Mogollon Rim. Uncertainty still exists in exactly where the greatest force will be in place on Sunday to support heavier rainfall, but latest guidance continues the south and westward shift. For the start of next week, with Arizona now on the backside of the trough, moisture looks to decrease slightly. As a result, more isolated to scattered coverage is expected for the upcoming week. Temperatures are expected to remain cool through the weekend as with the trough in place over Arizona. As it drifts west and ejects into the Pacific early next week, temperatures begin to warm slightly as heights begin to rise once again. Background winds are also expected to remain light through the forecast period. && .AVIATION...For the 00Z package...MVFR conditions are possible through the TAF period with scattered to widespread showers and thunderstorms expected. Brief IFR conditions will be possible in some of the heavier showers. Gusty and erratic winds possible near thunderstorms, with winds remaining light otherwise. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Significant flash flood potential exists through Sunday night. Scattered to numerous showers and thunderstorms are expected each afternoon this weekend, with storms also continuing into the overnight hours. Widespread wetting rains are likely with embedded areas of heavy rain. Storm coverage begins to decrease for the first part of next week. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday evening FOR AZZ006>008-011>018- 037-038-040. && PUBLIC...Humphreys AVIATION...Humphreys FIRE WEATHER...Humphreys For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 23, 3:54 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM FLASH FLOOD 1 ENE COTTONWOOD 34.74N 112.01W
07/23/2021 YAVAPAI AZ PUBLIC
STREET FLOODING WITH WATER FLOWING OVER
ROAD.
&&
MDLocal storm report, Jul 23, 4:28 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 NW SHOW LOW 34.26N 110.07W
07/23/2021 U0.50 INCH NAVAJO AZ PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MDLocal storm report, Jul 23, 4:55 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 1 S PRESCOTT VALLEY 34.59N 112.32W
07/23/2021 YAVAPAI AZ PUBLIC
ROADWAY UNDERWATER DUE TO FLOODING.
&&
MDLocal storm report, Jul 23, 5:00 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HEAVY RAIN 2 NNW PAGE SPRINGS 34.80N 111.90W
07/23/2021 E0.85 INCH YAVAPAI AZ PUBLIC
0.85 INCHES OF RAIN IN ABOUT 30 MINUTES FROM
325 PM TO 355 PM.
&&
MASLocal storm report, Jul 23, 5:04 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
504 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 7 N CLARKDALE 34.86N 112.08W
07/23/2021 YAVAPAI AZ MESONET
4 FT RISE ON VERDE RIVER GAUGE (TO 1500 CFS)
LIKELY DUE IN PART TO RUNOFF FROM RAFAEL
FIRE SCAR.
&&
JJLocal storm report, Jul 23, 5:08 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
508 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 5 WSW WEST SEDONA 34.84N 111.87W
07/23/2021 YAVAPAI AZ MESONET
2.5 FT RISE ON DRY CREEK STREAM GAUGE.
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:00 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 23, 11:13 PM MST | Areal Flood Advisory | FGZ | Apache, Coconino, Gila, Navajo | 5 hr |
| Jul 24, 7:22 AM MST | Areal Flood Advisory | FGZ | Apache, Coconino, Navajo | 16 hr |
| Jul 24, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 32 min |
| Jul 24, 1:56 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 34 min |
| Jul 24, 2:16 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 29 min |
| Jul 24, 2:43 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 32 min |
| Jul 24, 4:01 PM MST | Flash Flood Warning | FGZ | Yavapai | 119 min |
| Jul 24, 4:05 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 24, 4:18 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 24, 4:20 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 25 min |
| Jul 24, 4:51 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 39 min |
| Jul 24, 4:58 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.